Epilepsy Drug During Pregnancy Linked To Autism

Expectant mothers who take the popular anti-epileptic drug valproate during pregnancy should be aware that there is an increased risk for their child developing autism compared with children of women who did not take the epilepsy drug, according to a recently published Danish study.

Valproate is a drug used for the treatment of epilepsy and other neuropsychological disorders. Maternal use during pregnancy was associated with a significantly increased risk of autism in offspring, according to a study in the April 24 issue of JAMA.

The population-based study included all children born alive in Denmark from 1996 to 2006. National registers were used to identify children exposed to valproate during pregnancy and diagnosed with autism spectrum disorders, (childhood autism [autistic disorder], Asperger syndrome, atypical autism, and other or unspecified pervasive developmental disorders).

The study involved data on 655,615 children born to 428,407 mothers between 1996 and 2006, including 508 children exposed to valproate during pregnancy. Over follow-up to a mean age of 8.8 years, 5,437 children were diagnosed with autism spectrum disorder, including 2,067 with childhood autism.

Data were analyzed and adjusted for potential factors that could have influenced the outcomes; such as maternal age at conception, paternal age at conception, parental psychiatric history, gestational age, birth weight, sex, congenital malformations, and parity. Children were followed up from birth until the day of autism spectrum disorder diagnosis, death, emigration, or December 31, 2010, whichever came first.

Among children exposed to valproate, the risk for autism spectrum disorder was 2.9-fold greater, and the risk for childhood autism was 5.1-fold greater than among unexposed children (absolute 14-year risk: 4.4 vs 1.5%; 2.5 vs 0.5%, respectively).

The risks for autism spectrum disorder and childhood autism were also 2.2-fold, and 5.6-fold greater, respectively, in exposed children than in children of mothers who stopped taking valproate at least 30 days before conception.

Writing in JAMA, the study authors stress that it is important to carefully balance these concerns against the benefits of valproate in epilepsy control.

Jakob Christensen, Ph.D., of Aarhus University Hospital, Aarhus, Denmark, and colleagues evaluated the association between maternal use of valproate during pregnancy and the risk of autism spectrum disorder and childhood autism in offspring.

“Because autism spectrum disorders are serious conditions with life-long implications for affected children and their families, even a moderate increase in risk may have major health importance,” said Christensen and colleagues.

“Still, the absolute risk of autism spectrum disorder was less than 5%, which is important to take into account when counseling women about the use of valproate in pregnancy.”

However, in an accompanying editorial, Kimford Meador and David Loring, both from Emory University in Atlanta, Georgia, USA, say that current rates of valproate prescriptions among girls and women of reproductive age indicate that the risks of fetal exposure are not sufficiently taken into account.

“This raises concern as to whether these women are receiving adequate information for informed consent based on a full understanding of the treatment risks and alternative therapies,” they write.

Alternative medications should be used wherever possible, and women should be informed of the risks associated with valproate even if they are not currently planning to conceive, they conclude.

Anti-epileptic drug exposure during pregnancy has been associated with an increased risk for congenital malformations and delayed cognitive development in the offspring, but little is known about the risk of other serious neuropsychiatric disorders,” according to background information in the article.

The authors caution that these findings must be balanced against the treatment benefits for women who require valproate for epilepsy control.



, , , , , ,

No comments yet.

Leave a Reply

GET HELP NOW!
  • This field is for validation purposes and should be left unchanged.
Latest Drug Injury News

Big Pharma under Fire for Kickbacks to Docs

Trust and honesty are the cornerstones to a doctor-patient relationship. With so many doctors receiving financial incentives to use certain medications or medical devices, patients need to know if money drives the decision making process. Doctors are required to disclose potential financial conflicts to each other at conferences, but there currently is no law forcing […]

Dietary Supplements Damage Liver

A recent study revealed a significant increase in liver damage related to dietary supplements. The study, conducted by a national network of liver specialists, found a 13% increase in serious liver damage over a 10 year span. Some of these patients required liver transplants and some have even died due to liver failure. Authors of […]

FDA Advisory Committee Supports Approval of Gilead’s HIV Reducing Drug

The pharmaceutical industry may be on the verge of one of the greatest breakthrough’s that this generation has ever seen.

U.S. Health Regulators Issue New Restrictions For Gilenya, Novartis AG’s’ Multiple Sclerosis Pill

In December 2011, the FDA issued a Drug Safety Communication concerning a patient with multiple sclerosis (MS) who died within 24 hours of taking the first dose of Gilenya (fingolimod).

Plavix Linked with Internal Bleeding

Ten more people have died from Plavix, which had proven to be no better than aspirin against stroke even though it costs around 100 times more.

Latest Medical Device Injury News

Report Raises Concerns Over Heart Defibrillator Leads

The Food and Drug Administration (FDA) has just announced that they received a report that a St. Jude Durata cardiac defibrillator lead conductor became externalized; meaning the wire carrying electricity from the heart defibrillator to the heart was exposed through its insulation, a potentially dangerous and life-threatening defect.

HeartSine Class 1 Defibrillator Recall

HeartSine sent out a letter to customers in September, warning that the defibrillators may intermittently turn on and off, eventually depleting the battery.

FDA Medical Device Approval Based On Little Evidence

More than half of the high-risk cardiovascular devices approved in the past decade had no supporting active control data.

St. Jude Medical Gets FDA Warning

St. Jude Medical Inc. said it received a FDA warning about manufacturing and quality-control problems at its Sylmar, California, plant.

Hospira Still Facing Manufacturing And Regulatory Issues

Hospira has sent out 11 device notifications so far in 2013, including recall and device corrections. The company also said it sent notices to customers about some of its infusion pumps that had to either be recalled, fixed or adjusted.